ADHD Med Increases Kids' CV Risk Later

Share this content:

the Psychiatry Advisor take:

Children and adolescents with attention-deficit/hyperactivity disorder (ADHD) that take methylphenidate-based medications to treat the condition have an elevated — though still very small — risk of developing heart problems later on.

Søren Dalsgaard, MD, of the National Center for Register-based Research at Aarhus University, Denmark, and colleagues examined data from 714,000 children born between 1990 and 1999 and found that the risk of developing cardiovascular (CV) problems was twice as high for those on a drug containing methylphenidate, which is sold under brand names including Concerta and Ritalin.

However, the risk of having a CV adverse event was just 1% in those treated with the drug, compared to approximately 0.5% in the group not on the medication, the researchers reported in the Jour­nal of Child and Adoles­cent Psychopharmacology.

“I was surprised that the increased risk of heart problems was so high and that the risk did not only apply to children, who were already susceptible to heart ailments,” Dalsgaard said, according to ScienceNordic.com. “The result is worrying. It shows that clinicians must continue to be aware of the risk of heart ailments, when we prescribe medicine to ADHD patients.”

Results also showed that when a dose of methylphenidate was lowered during treatment, the risk of heart problems grew.

Common ADHD Drugs Slightly Increase CV Risk Later on For Children
Common ADHD Drugs Slightly Increase CV Risk Later on For Children

The risk of developing heart problems was double for children taking methylphenidate for attention-deficit/hyperactivity disorder (ADHD) compared with children not prescribed the medicine.

The study builds on data from 714,000 children born in 1990-1999. It is the most comprehensive, data-based study within the field explains the head of the project Søren Dalsgaard, a psychiatrist at the National Center for Register-based Research at Aarhus University in Denmark.

READ FULL ARTICLE From Sharp Brains
You must be a registered member of Psychiatry Advisor to post a comment.

Sign Up for Free e-newsletters